Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Antipsychotic side effects/Dr. G
    avatar
    casa222 posted:
    I was on an anti-psychotic medication for two years and I discontinued the medication in September 2013 because of the insane weight gain that it was causing. Since I have been off of the medication I have surprisingly been anxiety free and I don't feel as obsessed with my thoughts. Unfortunately, I have been having trouble sleeping and I have had moderate depression after discontinuing this medication. My psychiatrist just recently suggested a brand new anti-psychotic drug out on the market that we are giving a try. I have been on a very low dose of this medication for two weeks but, so far I am feeling very anxious to the point where I am having visible hand shaking and I feel nervous throughout the day. I am beginning to feel symptoms that I had when I was taking the other med. Have you ever heard of anyone express these kinds of side effects with anti-psychotic medication? I'm wondering if I am having a rare adverse reaction to these kind of class of medication.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear casa222,
    If the new medicine is Latuda, it is one of only three FDA-approved treatments for bipolar depression (the other two being Seroquel and Symbyax). Latuda appears to have minimal to no weight gain, which makes it an attractive option for treating depression. Studies found that the usual antidepressant dose range is 20-80 mg/day. Tremor, ar physical restlessness, can be dose-dependent but fairly uncommon in general with Latuda (about 10-15% of patients). Restlessness or tremor caused by antipsychotics is sometimes treated with beta-blocking medicines such as propranolol. You and your psychiatrist will want to determine if the nervousness and hand shaking you're having pre-dates the new medicine (in which case, it's not caused by the new medicine) or if it began only since starting it. You'll also want to figure out if this is anxiety per se (in which case sometimes an anti-anxiety medicine like lorazepam is sometimes used); or, if the shakiness you're noticing is from the absence of the previous antipsychotic medicine, if it was abruptly stopped (which can cause shakiness, called a withdrawal dyskinesia) or if it was just treating anxiety symptoms and now, without it, the anxiety symptoms may have returned.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.